Drug Tales from the Crypt: Maimed by Bromo-Dragonfly
In this installment of Drug Tales from the Crypt, we examine the story of a Danish man who lost not only his fingers and toes–but also a dear friend–to the rare research chemical Bromo-Dragonfly (Bromo-benzodifuranyl-isopropylamine).
“According to news reports and one journal article, one Danish man was hospitalized and another was killed by toxic effects of bromo-dragonfly in September, 2007. Pers Ståhl, 35, suffered convulsions, liver and kidney failure, and lost several fingers and toes, while his unnamed friend died within hours of taking the substance.
The two men reportedly ordered bromo-dragonfly from an internet vendor and took an unknown amount one evening. One of the men had previously taken bromo-dragonfly, while the other had not.
The two were found the next morning by Ståhl’s brother. Ståhl was deeply disoriented and could not use his legs, and his friend was dead.
Ståhl was taken to the hospital, where he was awake but disoriented. He had no memory of the night before, and suffered from low blood pressure, pronounced chills, and poor blood oxygenation. His condition deteriorated and he experienced convulsions and difficulty breathing. He was administered 5 mg diazepam (IV) and norepinephrine (IV). He sufferred from respiratory and metabolic acidosis, which were successfully treated with assisted respiration and fluid replacement.
A urine sample taken on admission was later found to contain traces of bromo-dragonfly. Ståhl could not say how much they had taken. Erowid has received an unconfirmed report that they may have measured the dose by licking a fingertip and dipping it into a bag of bromo-dragonfly powder. If this is correct, this would probably deliver a dose many times greater than the threshold of activity, which is reported to be less than one milligram.
Ståhl showed severely inhibited circulation, and on the second day he began to show discoloration of the extremities and the nose.
Over the next few days he developed acute liver failure and renal failure. His liver failure was short-lived, and his kidneys responded favorably to treatment over the next three weeks.
Ståhl was administered nitroglycerin infusions, calcium inhibitors, ACE inhibitors, and prostacyclin analogues to dilate blood vessels. None of these treatments had any visible effect.
On his ninth day in the hospital, gangrene was detected in one foot.
Seven weeks after his admittence, the fingers of Ståhl’s left hand and several toes had to be amputated.
Ståhl has been released from the hospital and appears to be back in good health.
It is believed that the circulator problems Ståhl experienced were caused by bromo-dragonfly’s vasoconstrictive properties. That is, bromo-dragonfly can cause blood vessels in the extremeties to constrict, reducing blood flow to the limbs.
Bromo-dragonly’s vasocontrctive effects are believed to be caused by prolonged stimulation of Alpha-1 adregenic receptors in the limbs. Activation of local serotonin receptors in blood vessels can also result in vasocontriction, and bromo-dragonfly is known to be a serotonin agonist.
Bromo-dragonfly’s pharmacology has not been well-studied, and its effects are in part extrapolated from research on long-lasting phenethylamine hallucinogens such as DOB4.
This case is particularly troubling, owing to the possibility that the men consumed a relatively small dose of bromo-dragonfly. If they did in fact measure a bromo-dragonfly dose by licking a finger and putting it in a bag of powder, this could have produced a dose on the order of 5-10 mg, roughly ten to twenty times the minimum effective dose of bromo-dragonfly. This is probably larger than what most informed persons would intentionally take for a recreational dose, but not vastly larger – particularly for a material that is active in very small amounts (less than a single milligram). Such small quantities of material can be difficult to accurately measure.”
The moral of the story? Always measure your doses carefully, especially when using research chemicals that can be fatal in microgram amounts.
Drug Tales from the Crypt: Dusted Rapper Eats Lady Friend
Picture it: You’re sitting at home, eating a bowl of Apple Jacks when your roommate–stoned out of his gourd on PCP–bursts in, stabs you to death and eats your intestines.
That’s exactly what happened to Tynisha Ysais when Texas rapper Antron “Big Lurch” Singleton and his friend went on a PCP-fueled killing spree in April of 2002.
Here’s how Wikipedia describes the scene:
“The victim was found in her apartment by her friend Alisa Allen. Her chest had been torn open and a three-inch blade was found broken off in her shoulder blade. Tooth marks were found on her face and on her lungs, which had been torn from her chest. Eyewitnesses reported that when Singleton was picked up by police, he was naked, covered in blood, standing in the middle of the street and screaming at the sky. A medical examination performed shortly after his capture found human flesh in his stomach which was not his own.”
While there’s no way to know what role mental illness or other factors played in the killing, one thing is certain: Angel Dust is a helluva drug.
Here’s the news story:
Drug Tales from the Crypt: Cooked Alive by PMA
This truly tragic tale involves the gruesome death of Chicago teen Sara Aeschlimann by PMA poisoning. PMA, or para-methoxyamphetamine, is a highly toxic drug sometimes used as an adulterant in Ecstasy pills. In 1997 and 2000, several PMA-related deaths occurred in Australia and the U.S., raising serious concerns about the safety of popping pills with unknown contents. This is one of those stories, as told by Salon.com journalist Ted Oehmke on Erowid.org:
“Like other teens, Sara had experimented with drugs, and had recently confided to her mom that she liked to smoke pot every once in a while. That worried her mother. But Sara had a job and a wide circle of friends, and was just a few weeks from high school graduation. All in all, she seemed OK. Aeschlimann thanked her daughter for calling and hung up.
A short time after the call, as Sara was watching TV and playing pool in Harth’s basement, he reportedly offered the striking blond, brown-eyed girl a potent brand of ecstasy known as “double stack white Mitsubishi.” She had apparently taken ecstasy for the first time a couple of months earlier, and the round white pills were supposed to be the hottest version of ecstasy around. She washed down a few and waited for the drug’s effects to kick in.
Indeed, they did. Within hours, she was in convulsions and had to be rushed to the hospital. There, she lapsed into a coma and her body temperature rose quickly, not stopping until it reached 108 degrees. “She was bleeding everywhere,” says her mother. “Her blood cells were just erupting. Her intestines were bleeding; her stomach was bleeding. She was bleeding from the mouth. She bit her lip when she had a seizure, and it wouldn’t stop bleeding, but she was not moving at all.”
By 3 the next afternoon, Mother’s Day, she was dead. Instead of taking methylenedioxymethamphetamine (MDMA), the only chemical contained in unadulterated ecstasy, she had unknowingly swallowed paramethoxymethamphetamine, a much more dangerous chemical known as PMA. The DuPage County coroner’s office determined that Sara died from an accidental overdose of PMA, a substance also believed to be responsible for at least two other recent deaths in the Chicago area.”
It should be noted that drug prohibition is as much to blame for these types of incidents as the drugs themselves. By regulating and controlling drugs like MDMA, the government could eliminate all risk of adulteration by unscrupulous dealers and manufacturers who “cut” pure drugs with all manner of chemicals for the sake of profit.
R.I.P. Sara Aeschlimann, victim of the drug war.
Drug Tales from the Crypt: Case of the Frozen Addicts
Who knew the history of Parkinson’s research was so interesting?
In 1982, a hospital in California reported several cases of mysterious Parkinson’s disease in young heroin addicts. It was later determined that the substance causing the condition was MPTP, an industrial toxin and by-product of the synthetic opiate MPPP, a Demerol-like drug. MPTP attacks the dopamine-containing neurons in the substantia nigra–the same part of the brain affected by Parkinson’s disease.
While not much could be done for the paralyzed addicts, this discovery allowed researchers to induce Parkinson’s disease in lab animals for the first time, which opened the door to new treatments. Today, the case of the frozen addicts is viewed as a major breakthrough in Parkinson’s research. There was even a book written on the subject titled–you guessed it–Case of the Frozen Addicts.
The link below includes a clip with excellent footage of the patients known as “Estatuas Humanas” (Human Statues):